[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 7, 1996

Transfusion vs Anesthesia-Related Hepatitis

Author Affiliations

The University of Texas Medical Branch Galveston

JAMA. 1996;275(5):361. doi:10.1001/jama.1996.03530290031029
Abstract

To the Editor.  —We read the article on safety of the blood supply by Dr Sloand and colleagues1 with great interest. As anesthesiologists, we discuss the risks and safety of blood transfusions with a significant number of our patients and we appreciate this informative communication.The authors state that "residual cases of posttransfusion hepatitis are likely due to anesthetics, cytomegalovirus (CMV), Epstein-Barr virus, drugs, and unidentified viruses, and at least two new flavivirus-like agents have been reported in patients with hepatitis of unknown etiology." Unfortunately, in the postsurgical patient who has received a transfusion, the etiology of hepatic dysfunction and hepatitis may be more difficult to identify because of other confounding factors, including preoperative hepatic dysfunction, shock in the perioperative period, sepsis, surgical manipulation, and other drugs.2 Although postoperative hepatic dysfunction from potent inhalation anesthetics may occur, it is rare. In fact, the incidence of halothane hepatitis is

×